Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

May 9, 2014Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at May 9, 2014, 8:04 PM EDT for Jefferson County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 8:04 PM EDT (00:04 UTC)
Expired
May 9, 2014, 9:00 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 49 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WWUS81 KBUF 100004
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
804 PM EDT FRI MAY 9 2014

NYZ007-100100-
JEFFERSON NY-
804 PM EDT FRI MAY 9 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO JEFFERSON COUNTY...

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21
  MILES WEST OF CLAYTON TO 14 MILES SOUTHWEST OF STONY POINT...AND
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  WATERTOWN...
  ADAMS...
  MANNSVILLE...
  CAPE VINCENT...
  LAFARGEVILLE...
  CHAUMONT...

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY 
RAINFALL AS THEY CROSS THE REGION.

LAT...LON 4373 7586 4369 7622 4387 7630 4392 7636
      4388 7645 4390 7645 4393 7637 4388 7629
      4390 7620 4387 7621 4392 7614 4398 7622
      4396 7630 4411 7638 4420 7629 4424 7612
      4426 7617 4430 7614 4439 7584

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 9, 3:47 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 9, 3:47 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT FRI MAY 9 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. A WEAK RIDGE OF HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND... BRINGING FAIR
WEATHER AND SEASONABLE TEMPERATURES FOR THE LATTER HALF OF THE
WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
PRECIPITATION DEVELOPING OVER OHIO THIS AFTERNOON WILL CONTINUE
TO MOVE NORTHEAST. THE APPROACHING COLD FRONT WILL BRING THE INCREASING
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT.
BUFKIT PROFILES SHOW AN APPROACHING LLJ WITH WINDS OF 45-50KTS
AROUND 2KFT AND WET BULB ZERO HGTS AROUND 10KFT SO GUSTY WINDS AND
SOME SMALL HAIL WILL BE POSSIBLE WITH THE TSTMS. THE COLD FRONT
WILL SLOWLY CROSS THE REGION OVERNIGHT SUCH THAT SHOWERS/TSTMS
WILL STILL BE LINGERING SATURDAY MORNING...CLEARING FROM THE
NORTHWEST TO SOUTHEAST.

TEMPERATURE-WISE...PRE-FRONTAL WARM READINGS WILL CONTINUE ACROSS
THE REGION OVERNIGHT...FALLING ONLY TO WITHIN A FEW DEGREES OF 60
LATE TONIGHT. HIGHS SATURDAY WILL RANGE FROM THE MID 60S TO LOW 70S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
LARGE SCALE SUBSIDENCE/DRYING WILL SUPPORT A DRIER/COOLER AIRMASS
SATURDAY NIGHT...AS A WEAK AREA OF HIGH PRESSURE BUILDS IN BEHIND
THE EARLY SATURDAY FRONTAL BOUNDARY PASSAGE. THE WEAK HIGH WILL
REMAIN IN CONTROL FOR SUNDAY PROVIDING A DRY DAY WITH MORE SUNSHINE
LIKELY EARLIER IN THE DAY...WITH INCREASING CLOUDINESS DURING THE
AFTERNOON. TEMPERATURES LOOK SEASONABLE WITH MOST HIGHS IN THE UPPER
60S TO LOWER 70S.

A STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF LONGWAVE TROUGH
AMPLIFICATION INTO THE WESTERN CONUS SUNDAY NIGHT AND MONDAY WILL
ALLOW GULF MOISTURE TO ADVECT NORTH INTO THE GREAT LAKES REGION
DURING THIS TIME. LOW LEVEL THETA-E GRADIENT/WARM FRONT IN ADVANCE
OF THIS SYSTEM ON THE LOW LEVEL JET NOSE MAY BRING SOME MAINLY
ELEVATED CONVECTION TO THE AREA FROM SOUTHWEST TO NORTHEAST SUNDAY
NIGHT THROUGH MONDAY...WITH PRECIPITATION PROBABILITIES LIMITED TO
THE SCATTERED RANGE GIVEN THE ABSENCE OF ANY WELL-DEFINED MID/UPPER
LEVEL FORCING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
WELL DEFINED WARM FRONT LOOKS TO BE THROUGH MUCH OF THE AREA AT THE
START OF THE PERIOD. SOME MODEL DIFFERENCES IN THE TUESDAY AND
WEDNESDAY TIME FRAME WITH RESPECT TO THE MOVEMENT OF THE AMPLIFYING
UPSTREAM LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE EASTERN CONUS
RIDGE...MORE WEIGHT WAS GIVEN TO THE SLOWER ECMWF AND CANADIAN
SOLUTIONS. THIS WOULD PLACE THE AREA WITHIN THE WARM SECTOR AIR MASS
THROUGH WEDNESDAY. ANY REAL FORCING LOOKS TO BE LACKING OTHER THAN
DAYTIME INSTABILITY WITHIN THE REMAINING MOIST AIRMASS WHICH WILL BE
IN PLACE...GIVING THE THREAT FOR MAINLY SCATTERED DIURNALLY DRIVEN
CONVECTION.

DESPITE THE MODEL TIMING DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL
SUITE INDICATE THE DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER
TROUGH ADVANCES INTO THE GREAT LAKES REGION BY MID TO LATE WEEK. THE
EXPECTATION FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM
CENTRAL CANADA WILL ADVECT RATHER COLD AIR FOR MID MAY ON THE BACK
SIDE OF THIS SYSTEM...WHICH SHOULD REACH WESTERN NEW YORK BY THE END
OF THE LONG TERM PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE LATE AFTERNOON
HOURS. SHOWERS AND TSTMS DEVELOPING AHEAD OF AN APPROACHING COLD
FRONT WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TONIGHT. VFR
CONDS WILL DETERIORATE TO MVFR AS THE COLD FRONT BEGINS TO CROSS
THE REGION TONIGHT. SCT SHWRS/TSTMS WILL LINGER SATURDAY MORNING
WITH SLOW CLEARING FROM THE NORTHWEST AND CONDS IMPROVING TO VFR
DURING THE AFTERNOON...SOUTHERN TIER AND NORTH COUNTRY BEING THE
SLOWEST TO CLEAR.

OUTLOOK...
SATURDAY NIGHT AND SUNDAY...VFR.
MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS
AND THUNDERSTORMS.
WEDNESDAY...MVFR WITH SCT SHWRS/TSTMS.

&&

.MARINE...
AN APPROACHING COLD FRONT WILL BRING A MODEST INCREASE IN WINDS
ON OVERNIGHT/SATURDAY...FOLLOWED BY GENERALLY LIGHT WINDS ON
SUNDAY. SHOWERS/THUNDERSTORMS PRECEDING/ALONG THE FRONT COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, May 9, 4:34 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
434 AM EDT FRI MAY 9 2014

NYZ001>008-010>014-019>021-085-100845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
434 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-100845-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
434 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, May 9, 5:58 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     LEWISTON                43.17N  79.04W
05/09/2014                   NIAGARA            NY   LAW ENFORCEMENT

            TREES DOWN ON BUFFALO STREET

&&

EVENT NUMBER BUF1400029

JAM
Special weather statement, May 9, 5:58 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 9 2014

NYZ002-003-011>014-092300-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WYOMING NY-
558 PM EDT FRI MAY 9 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  HAMLIN BEACH TO PORTAGEVILLE...AND MOVING EAST AT 35 MPH. STRONG
  WINDS ARE EXTENDING OUT WELL AHEAD OF THIS LINE OF STORMS. THE
  WIND WILL BEGIN PRIOR TO ANY RAIN OR LIGHTNING.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  THE GREATER ROCHESTER AREA...
  GENESEO...
  MOUNT MORRIS...

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH FOLLOWED BY BRIEF
HEAVY DOWNPOURS.

LAT...LON 4296 7796 4338 7802 4338 7797 4336 7787
      4335 7776 4333 7771 4330 7767 4324 7755
      4328 7739 4328 7738 4262 7741 4252 7807

HITCHCOCK
Local storm report, May 9, 6:31 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     COWLESVILLE             42.83N  78.28W
05/09/2014                   WYOMING            NY   COUNTY OFFICIAL

            POWERLINE DOWN

&&

EVENT NUMBER BUF1400030

HITCHCOCK
Special weather statement, May 9, 6:40 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
640 PM EDT FRI MAY 9 2014

NYZ004-005-014-100000-
CAYUGA NY-ONTARIO NY-WAYNE NY-
640 PM EDT FRI MAY 9 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES WEST OF ONTARIO TO 18 MILES SOUTHWEST OF CANANDAIGUA...AND
  MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  ONTARIO...
  MACEDON...
  NEWARK...
  WILLIAMSON...
  FARMINGTON...
  CANANDAIGUA...
  GENEVA...

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH ALONG WITH BRIEF
HEAVY DOWNPOURS.

LAT...LON 4260 7738 4329 7737 4328 7695 4330 7691
      4337 7695 4330 7690 4330 7687 4335 7670
      4343 7662 4302 7661 4301 7695 4276 7697
      4276 7731 4266 7736 4258 7735 4258 7736

HITCHCOCK
Special weather statement, May 9, 7:40 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT FRI MAY 9 2014

NYZ005-006-100045-
CAYUGA NY-OSWEGO NY-
740 PM EDT FRI MAY 9 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO OSWEGO COUNTY...

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
  MILES NORTHWEST OF OSWEGO TO CATO...AND MOVING EAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  OSWEGO AND FULTON...
  PARISH...
  PULASKI...
  CENTRAL SQUARE...
  SANDY CREEK...

THESE STORMS WILL PRODUCE WIND GUSTS TO AROUND 45 MPH ALONG WITH
BRIEF HEAVY DOWNPOURS.

LAT...LON 4347 7581 4333 7588 4332 7585 4318 7588
      4317 7596 4319 7608 4326 7620 4320 7622
      4320 7629 4322 7631 4322 7647 4306 7648
      4302 7663 4343 7663 4353 7642 4354 7624
      4365 7621 4369 7578 4347 7576

HITCHCOCK
Special weather statement, May 9, 8:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
804 PM EDT FRI MAY 9 2014

NYZ007-100100-
JEFFERSON NY-
804 PM EDT FRI MAY 9 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO JEFFERSON COUNTY...

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21
  MILES WEST OF CLAYTON TO 14 MILES SOUTHWEST OF STONY POINT...AND
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  WATERTOWN...
  ADAMS...
  MANNSVILLE...
  CAPE VINCENT...
  LAFARGEVILLE...
  CHAUMONT...

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY
RAINFALL AS THEY CROSS THE REGION.

LAT...LON 4373 7586 4369 7622 4387 7630 4392 7636
      4388 7645 4390 7645 4393 7637 4388 7629
      4390 7620 4387 7621 4392 7614 4398 7622
      4396 7630 4411 7638 4420 7629 4424 7612
      4426 7617 4430 7614 4439 7584

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:09 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego51 min
May 9, 8:36 PM EDTSpecial Weather StatementBUFLewis54 min
May 9, 8:41 PM EDTSpecial Marine WarningBUF2 hr
May 10, 12:28 PM EDTSmall Craft AdvisoryBUF7 hr

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.